Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 8, NWS Springfield, MO

April 18, 2013Barry County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 18, 2013, 5:05 AM CDT for Barry County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2013, 5:05 AM CDT (10:05 UTC)
Expired
Apr 18, 2013, 9:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Barry County, MO

The radar

The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:00 AM CDTFLASH FLOOD10 Se Cassville, MONUMEROUS LOW WATER CROSSINGS FLOODED IN ROARING RIVER STATE PARK.
Apr 18, 8:00 AM CDTFLASH FLOOD4 Nw Eagle Rock, MOFLASH FLOODING WAS ONGOING AT ROARING RIVER STATE PARK. PICTURES OF FLOODING FROM THE CASSVILLE DEMOCRACTIC WEBSITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 115 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WGUS53 KSGF 181005
FFWSGF
MOC009-181400-
/O.NEW.KSGF.FF.W.0008.130418T1005Z-130418T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 AM CDT THU APR 18 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 AM CDT.

* AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.    
  RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO TWO INCHES HAD FALLEN   
  SINCE MIDNIGHT. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS 
  BARRY COUNTY PRODUCING ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF AN 
  INCH. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE Y AT FLAT CREEK JUST NORTHEAST OF CASSVILLE...
ROUTE C JUST SOUTH OF MCDOWELL...
HIGHWAY 39 AT FLAT CREEK SOUTH OF JENKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3693 9406 3692 9362 3682 9361 3682 9357
      3650 9358 3649 9407

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 4:19 AM CDT, 46 minutes earlier.

Area forecast discussion, Apr 18, 4:19 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 AM CDT THU APR 18 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM CDT THU APR 18 2013

A DEEP UPPER TROUGH WILL SLOWLY MAKES ITS WAY INTO THE CENTRAL
U.S. TODAY. THE ASSOCIATED SURFACE COLD FRONT WILL SLOWLY PUSH
EAST THIS MORNING WITHIN THE DEEP SOUTHWESTERLY FLOW AHEAD OF THE
TROUGH. A BROAD DIFFLUENT FLOW ON THE NOSE OF A POWERFUL UPPER JET
ROUNDING THE BASE OF THE TROUGH WILL MAINTAIN WIDESPREAD SHOWERS
AND THUNDERSTORMS THROUGH MIDDAY.

WHILE INSTABILITY WILL BE MARGINAL EARLY TODAY SHEAR PROFILES WILL
SUPPORT THE POSSIBILITY OF ISOLATED SEVERE STORMS. OF GREATER
CONCERN THSI MORNING WILL BE THE POTENTIAL FOR FLOODING.
PRECIPITABLE WATER VALUES NEAR 1.5 INCHES WILL LEAD TO EFFICIENT
RAINFALL AND TRAINING CELLS WILL HEIGHTEN THE FLOOD RISK. EXPECT
THE RAINFALL TO PERSIST ACROSS SOUTHWESTERN MISSOURI AND EXTREME
SOUTHEASTERN KANSAS EARLY THIS MORNING AS A SURFACE WAVE RIDES
NORTH ALONG THE FRONT. ONCE THIS SURFACE LOW TRACKS TO THE NORTH
THE FRONT WILL BEGIN TO MOVE STEADILY EAST.

SOME RECOVERY IN INSTABILITY MAY OCCUR ACROSS THE EASTERN OZARKS OF
SOUTH CENTRAL MISSOURI BEFORE THE FRONT EXITS TO THE EAST THIS
AFTERNOON. HOWEVER THE BRUNT OF SEVERE WEATHER TODAY WILL BE TO THE
EAST.

THE ASSOCIATED COLD FRONT WILL SURGE EAST LATER THIS MORNING INTO
THE AFTERNOON RESULTING IN STRONG COLD AIR ADVECTION AND FALLING
TEMPERATURES.

MUCH COLDER AIR WILL OVERSPREAD THE AREA TONIGHT WITH LOWS FALLING
INTO THE LOWER AND MIDDLE 30S. SOME LOCATIONS MAY BRIEFLY TOUCH
THE FREEZING MARK. HOWEVER CLOUDS AND STEADY NORTHWEST WIND
SHOULD PREVENT FROST EXCEPT FOR VERY LOCALIZED WIND PROTECTED
AREAS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 405 AM CDT THU APR 18 2013

THE UNSEASONABLY COLD WEATHER WILL PERSIST INTO FRIDAY WITH SOME
AREAS NOT GETTING OUT OF THE 40S. CONDITIONS FRIDAY NIGHT WILL BE
MORE FAVORABLE FOR FROST OR EVEN A FREEZE AS SURFACE HIGH PRESSURE
BUILDS INTO THE OZARKS.

SOUTHERLY WINDS AND A BIT OF A WARM UP WILL RETURN SATURDAY AND
SUNDAY. HOWEVER TEMPERATURES WILL REMAIN BELOW NORMAL AS A BROAD
UPPER TROUGH INFLUENCES MUCH OF THE LOWER 48.

A SERIES OF DISTURBANCES WILL BRING CHANCES OF RAINFALL AS EARLY
AS SUNDAY BUT MORE LIKELY EARLY NEXT WEEK. A DEEP UPPER TROUGH IS
PROGGED TO DIG INTO THE CENTRAL U.S. BY THE MIDDLE OF NEXT WHICH
WILL BRING ANOTHER COLD FRONT FOLLOWED BY COLDER TEMPERATURES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1220 AM CDT THU APR 18 2013

PILOTS CAN EXPECT DETERIORATING FLIGHT CONDITIONS OVERNIGHT INTO
THURSDAY AS A COLD FRONT MOVES SLOWLY ACROSS THE REGION.

SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER
WILL SPREAD ACROSS THE AREA FROM THE WEST OVERNIGHT. THE STORMS
HAD REACHED JOPLIN AND WILL REACH THE SPRINGFIELD AND BRANSON
TERMINALS AFTER 08Z. WIND GUSTS ASSOCIATED WITH THE STORM MAY
EXCEED 40 KTS.

MVFR CONDITIONS CONDITIONS WILL BECOME MORE PROMINENT AS THE NIGHT
PROGRESSES WITH WIDESPREAD MVFR AND AREAS IFR CEILINGS EXPECTED
THURSDAY MORNING. MVFR CEILINGS WILL LINGER BEHIND FRONTAL PASSAGE
THURSDAY AFTERNOON AND POSSIBLY INTO THURSDAY EVENING.

GUSTY SOUTHERLY SURFACE WINDS AND LOW LEVEL WIND SHEAR WILL OCCUR
OVERNIGHT AHEAD OF THE FRONT BEFORE SHIFTING TO THE WEST ON
THURSDAY.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MOZ055>058-066>071-
     077>081-088>091-093-094-101-102.

KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ073-097-101.

&&

SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...FOSTER
Hazardous weather outlook, Apr 18, 2:43 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 AM CDT THU APR 18 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
243 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...LATE TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  A BROKEN LINE OF THUNDERSTORMS WILL CONTINUE TO SLOWLY MOVE
  EAST ACROSS THE CENTRAL MISSOURI OZARKS DURING THE PREDAWN
  HOURS. THE STRONGEST STORMS WILL CROSS THE HIGHWAY 65 CORRIDOR
  BETWEEN 330 AM AND 5 AM.

  THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
  GUSTS TO 70 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  LIGHTNING AND TORRENTIAL RAINFALL. THERE IS A RISK FOR ISOLATED
  TORNADOES EMBEDDED WITHIN THESE LINES OF STORMS.

  FLOODING OF CREEKS...STREAMS...AND LOW WATER CROSSINGS
  WILL ALL BE POSSIBLE OVERNIGHT...ESPECIALLY ACROSS EXTREME
  SOUTHEASTERN KANSAS AND WESTERN MISSOURI.

  SOUTHERLY NON THUNDERSTORM WINDS WILL GUST TO NEAR 30 MPH AT
  TIMES AHEAD OF THIS LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE LINE OF STRONG TO SEVERE STORMS WILL SLOWLY MOVE EAST
  ACROSS THE CENTRAL AND EASTERN MISSOURI OZARKS ON THURSDAY.
  DAMAGING WIND GUSTS TO 70 MPH...HAIL TO THE SIZE OF
  QUARTERS...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WILL ALL
  REMAIN POSSIBLE WITH THESE STORMS. THERE WILL ALSO BE A
  CONTINUED RISK FOR ISOLATED TORNADOES.

  THE POTENTIAL FOR FLOODING WILL ALSO PERSIST INTO THURSDAY WITH
  STORM TOTAL RAINFALL AMOUNTS FROM ONE AND A HALF TO OVER THREE
  INCHES EXPECTED. RESIDUAL FLOODING MAY THEN PERSIST INTO AT
  LEAST FRIDAY...INCLUDING THE POTENTIAL FOR MAIN STEM RIVER
  FLOODING.

  NON THUNDERSTORM WIND GUSTS OVER 30 MPH ARE EXPECTED ON
  THURSDAY AS A SHARPLY COLDER AIR MASS SPREADS OVER THE REGION
  BEHIND THE COLD FRONT. FROST AND FREEZING TEMPERATURES WILL
  THEN BE POSSIBLE THURSDAY NIGHT AND AGAIN FRIDAY NIGHT.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE AROUND THE MIDDLE OF
  NEXT WEEK AS A STORM SYSTEM TAKES SHAPE ACROSS THE CENTRAL
  UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  FOR LOCATIONS ALONG AND IMMEDIATELY EAST OF THE HIGHWAY 65
  CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Apr 18, 2:05 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     HAIL             GOODMAN                 36.74N 94.40W
04/18/2013  E0.88 INCH       MCDONALD           MO   EMERGENCY MNGR

&&

KARDELL
Local storm report, Apr 18, 2:06 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             SENECA                  36.84N 94.61W
04/18/2013  U1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

KARDELL
Local storm report, Apr 18, 5:03 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     FLASH FLOOD      CARTHAGE                37.18N 94.31W
04/18/2013                   JASPER             MO   911 CALL CENTER

            NUMEROUS STREETS ACROSS JASPER COUNTY ARE REPORTED TO BE
            FLOODED.

&&

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:24 AM CDTTornado WarningSGFMcDonald, Newton36 min
Apr 18, 1:42 AM CDTTornado WarningSGFJasper48 min
Apr 18, 1:58 AM CDTTornado WarningSGFMcDonald, Newton47 min
Apr 18, 2:18 AM CDTTornado WarningSGFBarry, Dade, Lawrence42 min
Apr 18, 2:26 AM CDTFlash Flood WarningSGFBarton, Jasper, McDonald, Newton7 hr
Apr 18, 2:48 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Polk57 min
Apr 18, 3:58 AM CDTRiver Flood WarningSGFPulaski3 days
Apr 18, 5:48 AM CDTSevere Thunderstorm WarningSGFDent42 min
Apr 18, 6:07 AM CDTFlash Flood WarningSGFChristian, Douglas, Stone, Taney6 hr
Apr 18, 6:26 AM CDTTornado WarningSGFTaney34 min
Apr 18, 6:33 AM CDTSpecial Weather StatementSGFDouglas27 min
Apr 18, 7:08 AM CDTTornado WarningSGFTaney37 min
Apr 18, 7:44 AM CDTTornado WarningSGFChristian, Douglas, Taney31 min
Apr 18, 7:55 AM CDTAreal Flood WarningSGFBenton, Camden, Hickory, Miller, Morgan, St. Clair10 hr
Apr 18, 7:59 AM CDTAreal Flood WarningSGFCedar, Dade, Dallas, Hickory, Lawrence, Polk and 1 more10 hr
Apr 18, 8:35 AM CDTTornado WarningSGFDouglas, Ozark25 min
Apr 18, 8:40 AM CDTFlash Flood WarningSGFDouglas, Ozark, Taney3 hr
Apr 18, 8:59 AM CDTAreal Flood WarningSGFBarry, Barton, Jasper, McDonald, Newton, Vernon6 hr
Apr 18, 9:24 AM CDTFlash Flood WarningSGFTexas, Wright3 hr
Apr 18, 9:35 AM CDTRiver Flood WarningSGFPhelps65 hr
Apr 18, 9:43 AM CDTTornado WarningSGFHowell, Oregon32 min
Apr 18, 10:27 AM CDTSevere Thunderstorm WarningSGFOregon, Shannon33 min
Apr 18, 11:09 AM CDTFlash Flood WarningSGFDent, Howell, Shannon, Texas6 hr
Apr 18, 11:53 AM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney, Texas and 1 more6 hr
Apr 18, 2:23 PM CDTRiver Flood WarningSGFMcDonald46 hr
Apr 18, 2:56 PM CDTAreal Flood WarningSGFBarry, Barton, Jasper, McDonald, Newton21 hr
Apr 18, 3:09 PM CDTAreal Flood WarningSGFCamden, Dent, Laclede, Maries, Miller, Phelps and 1 more3 hr
Apr 18, 5:02 PM CDTAreal Flood WarningSGFDent, Maries, Phelps, Pulaski, Shannon, Texas18 hr
Apr 18, 5:08 PM CDTRiver Flood WarningSGFShannon25 hr
Apr 18, 5:45 PM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney, Wright18 hr

Nearby

Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.